Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 219, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1997, 5:25 AM CDT for Pratt County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1997, 5:25 AM CDT (10:25 UTC)
- Expired
- Jul 15, 1997, 6:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:30 AM CDT | Hail 1 | Pratt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2600 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 151027 RRA SVRDDC KSC151-151100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 525 AM CDT TUE JUL 15 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 600 AM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHEAST PRATT COUNTY * AT 523 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF CAIRO MOVING EAST AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:05 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 15, 4:05 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CDT TUE JUL 15 1997 ...FORECAST CHALLENGE IS CHANCE OF SEVERE WEATHER TODAY... SFC ANAL SHOWS MID TO UPPER 60S DWPTS RETURNING WITH LEE TROF AND LOW IN SERN CO. MODELS FCST TROF TO MOVE INTO SWRN KS THIS AFTN AS SHRTWV ROUNDS H5 RIDGE. ETA IS THE ODD MAN OUT WITH A STRONGER SHRTWV AND LIKEWISE WITH THE TROF POSITION FARTHER EAST NEAR LBL BY 00Z TNGT. THE NGM/AVN KEEP THE TROF MORE WEST NEAR THE KS/CO BORDER. LOOKING AT THE WATER VAPOR SHOWS A SHRTWV IN WYOMING MOVG EAST AND APPEARS TO BE MORE NORTH. WILL TAKE COMPROMISE SFC SOLUTION FOR LEE TROF AND MOVE IT INTO FAR SWRN KS BY 7 PM. THIS TROF WILL PROVIDE A FOCAL POINT FOR SCT STG TO SVR TSTMS TO FORM LATER THIS AFTN AFTER MAX HTG. H7 CAP MAY HOLD DOWN STORMS IN FAR WEST BUT WILL GO FOR 20 POPS ALL AREAS AS WARM FRONT ALSO MOVS THRU. USING FCST TEMP AND DWPTS FOR FCST SNDG SHOWS AROUND A 2 DEGREE CAP AROUND DDC WITH 2700 J/KG CAPES. THE GREATEST CAPES OVER 3000 J/KG AND A WEAKER CAP TO BE IN ERN CWA. GOOD VEERING WINDFIELD MAY EVEN SUPPORT A FEW SUPERCELLS HOWEVER MID/UPPER FLOW VERY WEAK. 88D SHOWG CNVCTN ATTM FROM DDC AND EAST AND MAY HAVE TO UP POPS FOR THIS AM THAT AREA ALONG WITH SEVERE WORDING. MORE STORMS TO FIRE THIS AFTN SHLD ALSO GO SEVERE. TNGT ONGOING TSTMS IN NW FLOW ALOFT TO MOVE ACROSS CWA FROM TROF LINE/DRY LINE TO THE EAST. WILL GO 30 POPS TNGT THOSE AREAS. FOR TMRW H7 TEMPS TO WARM TO +14/+16 C AND THIS SHLD CAP OFF AREA FROM TSTMS. WILL GO WITH FAN AND FWC GUID FOR TEMPS AS THEY SEEM TO BE GOOD COMPARED WITH SHARP FCST SNDG. DDC 094/068 097/070 100 231 GCK 095/066 098/066 100 231 EHA 098/063 102/065 105 211 LBL 096 /065 099/065 103 231 HYS 092/068 096/070 102 231 P28 094/071 099/072 102 231 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:55 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 35 min |
| Jul 15, 5:13 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.